Massachusetts, 2008

Flash Flooding and Flood in Massachusetts, July 22, 2008

July 22, 2008 · NWS BOX · 5 events in 3 counties and zones

The remnants of a Mesoscale Convective Complex over Ohio moved through southern New England, producing heavy rain that wreaked havoc over western Massachusetts. The worst flooding occurred on the University of Massachusetts - Amherst campus, where several buildings were flooded causing nearly two hundred thousand dollars worth of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

The remnants of a Mesoscale Convective Complex over Ohio moved through southern New England, producing heavy rain that wreaked havoc over western Massachusetts. The worst flooding occurred on the University of Massachusetts - Amherst campus, where several buildings were flooded causing nearly two hundred thousand dollars worth of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 22, 3:32 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 22, 3:32 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
432 PM EDT TUE JUL 22 2008

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION MUCH OF
THE WEEK AS VERY WARM AND HUMID CONDITIONS CONTINUE.  SHOWERS AND
THUNDERSTORMS WILL BE MOST NUMEROUS WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT WITH HEAVY RAIN AND FLOODING POSSIBLE. A SECOND COLD FRONT
WILL APPROACH LATE THIS WEEKEND WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS POSSIBLE.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SBCAPES NEAR 1000 J/KG AND MLCAPES AROUND 500 J/KG HAVE DEVELOPED
OVER W MA AND NW CT AT 4 PM.  THERE ARE A FEW STRONG TO SEVERE
STORMS IN EASTERN NY WITH WEAKER AQCTIOVITY SPILLING INTO THE
BERKSHIRES.  0-6KM SHEAR NEAR 50 KTS INTO OUR W ZONES WHICH IS
IMPRESSIVE BUT INSTABILITY IS LACKING FOR A ORGANIZED SEVERE WEATHER
EVENT.  THERE IS STILL A CHANCE OF AN ISOLD SEVERE STORM THROUGH
EARLY EVENING GIVEN STRONG SHEAR...BUT THIS SHOULD BE CONFINED WEST
OF CT VALLEY.  IT SHOULD BE MAINLY DRY INTO THE EVENING ACROSS
EASTERN MA AND RI.

AREA OF SHOWERS AND SCT TSTMS MAY SPILL INTO OUR W ZONES
TONIGHT...THEN FOCUS LATE TONIGHT MAY ACTUALLY SHIFT TO THE SOUTH
COAST AS WARM FRONT LIFTS NORTHWARD INTO THE REGION.  GFS SHOWING
DECENT SIGNAL FOR CONVECTION LATE TONIGHT NEAR THE SOUTH COAST WITH
SWI -2...LI -2 TO -4...TT APPROACHING 50 AND LOW LEVEL THETA-E RIDGE
ALONG WITH DECENT MID LEVEL OMEGA.  POPS WERE INCREASED TO LIKELY
LATE TONIGHT ALONG THE SOUTH COAST WITH LIKELY POPS ALOSO ACROSS OUR
W ZONES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AMPLIFYING UPPER TROF ACROSS GREAT LAKES WILL RESULT IN A SLOW
MOVING COLD FRONT MOVING EASTWARD THROUGH NEW YORK STATE WED AND WED
NIGHT.  GFS APPEARED TO BE A BIT FAST MOVING FRONT INTO WESTERN MA
LATE WED NIGHT.  WITH AMPLIFYING TROF TO THE WEST PREFER A SLOWER
SOLUTION MORE IN LINE WITH THE SREF WHICH IS A NICE BLEND BETWEEN
THE FASTER GFA AND SLOWER NAM.  THIS BRINGS THE FRONT TO THE HUDSON
VALLEY OR EXTREME WESTERN NEW ENG LATE WED NIGHT.

WITH AN AMPLIFIED PATTERN...THE AXIS OF HEAVIEST RAINFALL IS USUALLY
CONFINED CLOSE TO THE SFC BOUNDARY.  THIS SUGGESTS THE HEAVIEST
RAINFALL THROUGH WED NIGHT WILL REMAIN WEST OF SNE WHICH IS ALSO
SUPPORTED BY RIGHT ENTRANCE REGION OF UPPER JET TO THE WEST.
HOWEVER...THIS DOES NOT MEAN THERE WONT BE ANY HEAVY RAIN THROUGH
WED NIGHT AS INCREASING PWATS...INSTABILITY AND INCREASING SOUTHERLY
LLJ WILL LIKELY RESULT IN HEAVIER SHOWERS/TSTMS SPILLING INTO THE
REGION.  THE MAIN FOCUS FOR ANY HEAVY RAIN WILL BE ACROSS W ZONES.

WED...HIGHEST POPS FOR SHOWERS/TSTMS CONFINED TO THE INTERIOR WEST
OF MHT-IJD NEAR LOW LEVEL THETA-E RIDGE.  CROSS SECTIONS SUGGEST
THERE WILL BE LOTS OF LOW CLOUDS AROUND DURING WED COMBINED WITH LOW
LEVEL S/SE FLOW WILL LIMIT INSTABILITY.  SO DESPITE DECENT
SHEAR...SEVERE THREAT APPEARS MARGINAL AT THIS TIME WITH BEST THREAT
ACROSS W ZONES IF WE CAN BREAK OUT INTO SOME SUNSHINE.  WITH CLOUD
COVER AND SOUTHERLY FLOW...WE HAVE MAX TEMPS 75-80 ACROSS THE REGION
WITH LOWER 80S CT VALLEY.  VERY HUMID AIRMASS WITH DEWPOINTS IN THE
LOWER 70S.

WED BEACH FCST...WE HAVE MODERATE RISK OF RIPS FROM LEFTOVER
SOUTHERLY SWELL WHICH WILL BE DECREASING.

WED NIGHT...HIGHEST POPS /CATEGORICAL/ CONFINED TO W ZONES CLOSEST
TO APPROACHING FRONT BUT WE HAVE LIKELY TO EAST COASTAL MA.
INCREASING SOUTHERLY LOW LEVEL JET AND HIGH PWATS WILL LIKELY BRING
SOME HEAVIER RAINFALL TO SNE...WITH MAIN FOCUS WEST OF CT VALLEY.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
BROAD H5 RIDGE AXES COVER THE CENTRAL ATLANTIC AND SOUTH CENTRAL US
WHILE A PERSISTENT H5 TROUGH REMAINS ACROSS SE CANADA AND THE GREAT
LAKES REGION. THIS LEAVES THE FORECAST AREA IN A HUMID/MOIST
SOUTHWEST FLOW FOR MUCH OF THE EXTENDED TIME FRAME.

THURSDAY...SOME DIFFERENCES REGARDING THE TIMING OF THE COLD FRONT
GIVEN THE AMPLITUDE OF THE UPPER LEVEL TROUGH CROSSING THE GREAT
LAKES REGION. THE DETAILS OF WHERE THE FOCUS OF HEAVIEST RAINFALL
WILL OCCUR DURING THIS TIME FRAME STILL REMAINS TO BE DETERMINED.
THE FORECAST AREA WILL BEGIN TO RESIDE UNDERNEATH THE APPROACHING
DIVERGENT RIGHT REAR QUADRANT OF THE UPPER LEVEL JET STREAK. IN
ADDITION THERE WILL BE DEEP SOUTHERLY FLOW...HIGH PRECIPITABLE WATER
AIR NEARING 2G/KG AND FAIRLY GOOD SURFACE MOISTURE CONVERGENCE WITH
A 40KT LOW LEVEL SOUTHERLY JET DEVELOPING JUST AHEAD OF THE COLD
FRONT BY DAYBREAK THURSDAY. RAIN IS EXPECTED TO BE HEAVY AT TIMES.
URBAN AND POOR DRAINAGE FLOODING IS EXPECTED. SOME OF THE SMALLER
STREAMS MAY EXHIBIT SOME SHARP RISES AND THIS FLOOD POTENTIAL WILL
NEED TO BE MONITORED CAREFULLY.

THURSDAY NIGHT AND FRIDAY...LATEST 00Z OPERATIONAL GFS AND ECMWF
INDICATING THE TREND FOR A QUICKER DEPARTURE OF THE COLD FRONT...WHILE
THE LATEST GFS ENSEMBLE MEANS WERE SLOWER. THE MORE PROGRESSIVE TREND
WOULD MEAN THE STEADIEST PRECIPITATION SHOULD QUICKLY TRANSLATE EAST
TO THE COAST THURSDAY NIGHT WITH A DRY AND WARM DAY ANTICIPATED ON
FRIDAY. OVERALL SPED UP THE TIMING BY ABOUT 6 HOURS.

SATURDAY...NEXT COLD FRONT APPROACHES FROM THE WEST AT NIGHT. EXPECT
INCREASING CLOUDS WITH A CHANCE OF SHOWERS AND THUNDERSTORMS LATE IN
THE DAY OR AT NIGHT.

SUNDAY AND MONDAY...COLD FRONT CROSSES THE REGION WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS. SOME TIMING DIFFERENCES REMAIN AMONGST
THE LONG RANGE MODELS. WARM AND HUMID CONDITIONS PERSIST.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
TONIGHT...
MARGINAL MVFR/VFR CEILINGS WERE OBSERVED ACROSS SOUTHERN NEW ENGLAND
AT MID AFTERNOON.  CONDITIONS THOUGH ARE EXPECTED TO DETERIORATE TO
IFR/LIFR CONDITIONS FROM SOUTH TO NORTH OVERNIGHT IN LOW CLOUDS AND
FOG PATCHES.  THIS WILL BE IN RESPONSE TO INCREASING LOW LEVEL MOISTURE.
IN ADDITION...SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS
WILL BECOME MORE NUMEROUS OVERNIGHT.

WEDNESDAY...
LOW CLOUDS WILL PROBABLY HANG TOUGH FOR MUCH OF THE DAY WITH A MOIST
SOUTHERLY FLOW OF AIR.  IFR CONDITIONS COULD IMPROVE TO MARGINAL
MVFR CONDITIONS AT TIMES DURING THE AFTERNOON.  THERE ALSO SHOULD BE
SCATTERED LOCALLY HEAVY RAIN SHOWERS AND FEW EMBEDDED
THUNDERSTORMS...PARTICULARLY ACROSS THE INTERIOR.

OUTLOOK...WEDNESDAY NIGHT THROUGH TUESDAT...

WED NIGHT AND THU...MVFR/IFR ALL TERMINALS. SHRA/TSRA
EXPECTED...ESPECIALLY INTERIOR TERMINALS WED NIGHT SHIFTING TO
EASTERN TERMINALS THU.

THU NIGHT AND FRI...CONDITIONS GRADUALLY IMPROVING TO VFR.

SAT...VFR AM. MVFR SCT SHRA/TSRA IN THE AFTERNOON.

&&

.MARINE...
SOUTHERLY SWELL STARTING TO SUBSIDE BUT STILL 5-6 FT AT BUOYS S AND
E OF ACK.  WAVEWATCH KEEPS SEAS ABOVE 5 FT OVER OUTER SOUTHERN
WATERS SO SCA FOR HAZARDOUS SEAS WILL CONTINUE THROUGH WED.

WINDS THROUGH WED WILL REMAIN BELOW SCA LEVELS.  DURING WED
NIGHT...APPROACHING SOUTHERLY LOW LEVEL JET WILL RESULT IN
INCREASING WINDS WITH GUSTS TO 25 KTS POSSIBLE.  WE UNDERCUT
WAVEWATCH WHICH IS OVERESTIMATING SEAS IN SOUTHERLY FLOW...BUT SEAS
STILL EXPECTED TO BUILD TO 7-8 FEET OVER SOUTHERN WATERS.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY THROUGH FRIDAY...SCA FOR HAZARDOUS SEAS EXPECTED WITH
BUILDING SOUTHERLY SWELL. UNDERCUT WNA GUIDANCE BY ABOUT 20 PERCENT
GIVEN LOW LEVEL INVERSION.

SATURDAY...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA AT
THIS TIME AS SOUTHERLY SWELL MAY DECREASE.

&&

.HYDROLOGY...
GENERALLY LOOKING AT A WIDESPREAD 1 TO 3 INCHES OF RAINFALL FOR THE
WEDNESDAY THROUGH THURSDAY EVENT AT THIS TIME. HIGHEST AMOUNTS
SHOULD BE FOCUSED ACROSS WESTERN ZONES WHERE ISOLD 4 INCHES POSSIBLE
GIVEN SOUTHERLY LOW LEVEL JET AND PROXIMITY TO THE REAR RIGHT
QUADRANT OF THE UPPER LEVEL JET STREAK.

SOME SHORT TERM FLASH FLOOD GUIDANCE MAY BE EXCEEDED IN SEVERAL
BASINS WITH RESULTANT FLOODING.

RAINFALL THE PAST WEEK OR SO HAS BEEN UP TO 200 PCT OF NORMAL IN THE
BOSTON METRO AREA NORTHWARD INTO PARTS OF S NH. ESSEX COUNTY AS WELL
AS MIDDLESEX COUNTY MASSACHUSETTS AND HILLSBOROUGH COUNTY NH ARE MOST
VULNERABLE DUE TO THE PRIMING OF THE PAST WEEK /ANTECEDENT CONDS/ AND
EXPECTED ADDITIONAL RAINFALL.

THE SOUTH COAST OF SOUTHERN NEW ENGLAND HAS BEEN EXCEEDINGLY DRY
RECENTLY. THIS SHOULD CHANGE BY THURSDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MAZ023-024.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT THIS
     AFTERNOON FOR ANZ235-237.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT
     WEDNESDAY FOR ANZ254-255.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...STRAUSS
AVIATION...FRANK/STRAUSS
MARINE...KJC/STRAUSS
HYDROLOGY...
Hazardous weather outlook, Jul 22, 4:22 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
522 PM EDT TUE JUL 22 2008

CTZ002>004-MAZ002>022-026-NHZ011-012-015-RIZ001>008-232130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
522 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS
WESTERN NEW ENGLAND. ONE OR TWO STORMS MAY PRODUCE STRONG WIND AND
LOCALIZED HEAVY RAINFALL ACROSS THE FAR WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG THE SOUTH COASTS
OF MASSACHUSETTS AND RHODE ISLAND ON WEDNESDAY. WITH STRONGER SOUTH
WINDS ON THURSDAY...THERE COULD BE A HIGH RISK OF RIP CURRENTS AS
WELL AS HIGH SURF ALONG THE SOUTH COASTS.

SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME WIDESPREAD LATER
WEDNESDAY AND CONTINUING INTO THURSDAY. HEAVY RAINFALL IS
LIKELY...AND WILL RESULT IN SOME URBAN AND POOR DRAINAGE FLOODING.
SMALLER STREAMS WILL LIKELY EXHIBIT SOME SHARP RISES AND WILL NEED
TO BE MONITORED CLOSELY.

THERE WILL BE A LOW RISK OF SEVERE THUNDERSTORMS OVER WESTERN NEW
ENGLAND WEDNESDAY AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATE SAT AND MAY
CONTINUE THROUGH EARLY MON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

ANZ230>237-250-254-255-232130-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
522 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

HIGH SEAS FROM DEPARTING TROPICAL STORM CRISTOBAL WILL SUBSIDE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH SOUTH SWELLS WILL DEVELOP AGAIN DUE TO AN INCREASING SOUTH TO
SOUTHEAST WIND FLOW DURING WEDNESDAY NIGHT AND CONTINUE ON THURSDAY.
SEAS WILL SLOWLY SUBSIDE THEREAFTER.

SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE WEDNESDAY AND LAST
THROUGH THURSDAY.

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE SAT
THROUGH EARLY MON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ023-024-232130-
DUKES MA-NANTUCKET MA-
522 PM EDT TUE JUL 22 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG THE SOUTH COASTS
OF THE ISLANDS ON WEDNESDAY. WITH STRONGER SOUTH WINDS ON THURSDAY...
THERE COULD BE A HIGH RISK OF RIP CURRENTS AS WELL AS HIGH SURF.

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD WEDNESDAY NIGHT AND
CONTINUE INTO THURSDAY NIGHT. HEAVY RAIN IS LIKELY WITH THESE
STORMS.

MORE SHOWERS AND SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SAT
THROUGH EARLY MON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
July 22, 4:29 PM EST
Where
Hampshire County, Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.380, -72.520

Several trees on the University of Massachusetts-Amherst campus were downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
July 22, 5:30 PM EST
Where
Hampden County, Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.070, -72.870

Large trees on North Lane were downed by thunderstorm winds.

Flood, Worcester

When
July 22, 6:15 PM EST
Where
Worcester County, Worcester to 0.86 mi S of Worcester
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.270, -71.800

Heavy rain resulted in street flooding on Southgate Street. One car was flooded out by these waters.

Flash Flood, Hampden

When
July 22, 6:19 PM EST to 8:00 PM EST
Where
Hampden County, Westfield to 0.81 mi ESE of (Baf)barnes Arpt Wst
Cause
Heavy Rain
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.120, -72.750

Heavy rain resulted in flash flooding across portions of Hampden county. In Palmer, a police car was stuck in flood waters on Chudy Street. Several other civilian cars were stuck in flood waters on another street. In Westfield, at least one road was washed out, including the Route 202 underpass, which was deemed impassable and closed. In Ludlow, many streets were flooded with some cars abandoned.

Flash Flood, Hampshire

When
July 22, 6:30 PM EST to 7:45 PM EST
Where
Hampshire County, Ware to 1.17 mi SSW of Cushman
Cause
Heavy Rain
Property damage
$210,000
Reported by
Amateur Radio
Coordinates
42.270, -72.230

In Amherst, a newly paved driveway washed out onto Bay Road. There was substantial damage on the University of Massachusetts-Amherst campus. In the Morrill Science Center IV, a transformer blew up when one foot of water flooded the room where it is housed. Two to six feet of water flooded portions of the Murray D. Lincoln campus center damaging meeting rooms, offices, and one escalator. Finally, in the Boyden Gymnasium, floodwaters caused a concrete gym floor to heave. In Ware, Anderson Road was flooded out, closing the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127537, 127513, 127538, 127525, 127523.